(NewsNation) — The rise in the use of “gas station heroin” and “tranq” speaks to a broader addiction crisis in the U.S., according to one expert.
Dr. Patrick Marshalek, adjunct professor at West Virginia University’s Department of Neuroscience, says the ingredient making gas station heroine so dangerous is tianeptine.
“Tianeptine, it’s more like an antidepressant. But medications can have multiple effects on multiple receptor subtypes,” Marshalek said on “NewsNation Prime.” At the end of the day, it’s being utilized primarily because of its impact, its opioid effects or impact upon the opioid system.”
“Gas station heroin” was given its street name because of how easy it is to find it. It can be purchased online, at convenience stores and in gas stations. While the drug is marketed as a dietary supplement, the U.S. Food and Drug Administration warns it is harmful and addictive.
NewsNation spoke to several users of tianeptine, with one saying he spent $2,000 a month on the drug, sacrificing food for his family to buy more before finally quitting cold turkey.
His quitting resulted in extremely painful opioid-like withdrawal symptoms that he said lasted several days.
Public health departments are also warning about xylazine, a new illicit drug being found mixed in with other substances.
Xylazine, better known as “tranq,” is a muscle relaxant used by veterinarians to sedate or relieve pain in animals. The FDA issued warnings about the drug, as it leads to skin ulcers on human bodies that can lead to amputation. But when cooked down to a powder, it can easily be combined with other street drugs like heroin, cocaine or fentanyl.
In fact, public health departments say most people who are buying these illegal drugs have no idea that tranq is also present. Tranq can lead to a loss of consciousness and overdosing when mixed with other substances.
Watch Dr. Marshalek’s interview in the player above.